Liver failure requiring transplantation after orlistat use

Nikita S. Wilson, Nirish Shah, Wana Manitpisitkul, William S. Twadell, Rolf N. Barth, Benjamin Philosophe, Sameh A. Fayek

Research output: Contribution to journalArticlepeer-review

Abstract

Orlistat is a United States Food and Drug Administration (FDA)-approved drug indicated for the management of obesity. The FDA has issued a warning of rare, but severe, reports of liver injury after orlistat use. We describe a 40-year-old woman with no significant medical history who experienced fulminant liver failure after orlistat use. Two weeks after taking the drug at a low dosage of 60 mg/day for 4 days, she developed significant fatigue, nausea, right upper abdominal discomfort, and icterus, and her liver enzyme panel showed significant abnormalities. Five weeks later, after further deterioration in her clinical status, she was transferred to our medical center with severe cholestasis and coagulopathy Liver ultrasonography, serologies for viral hepatitis, and autoimmune markers were unremarkable. Early cessation of the drug was not sufficient to stop the progression of liver injury, and she required an orthotopic liver transplant. Two weeks after transplantation, she was discharged in good condition. Published reports of liver injury associated with orlistat use describe a presentation similar to that of our patient. Although use of the Naranjo adverse reaction probability scale indicated a possible relationship (score of 3) between the patient's development of fulminant liver failure and orlistat, we believe this was a drug-induced case and is consistent with previous reports. To our knowledge, this is the first published report of orlistat-induced liver failure in the United States. Although orlistat may be a useful drug for weight loss, clinicians should be aware that its use can rarely cause idiosyncratic hepatotoxicty characterized by subacute hepatitis, which may progress to serious injury.

Original languageEnglish (US)
Number of pages1
JournalPharmacotherapy
Volume31
Issue number11
DOIs
StatePublished - Jan 1 2011
Externally publishedYes

Keywords

  • liver failure
  • obesity
  • orlistat

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Liver failure requiring transplantation after orlistat use'. Together they form a unique fingerprint.

Cite this